MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ VIVITY TORIC EXTENDED VISION IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ VIVITY TORIC EXTENDED VISION IOL; INTRAOCULAR LENS
Model Number DFT615
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/18/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A surgeon reported that during an intraocular lens (iol) implant procedure, the lower haptic of iol was damaged after implantation.The lens was left in side the eye.The surgeon was planned to explant the lens.Additional information has been received and stated that, the iol was explanted in secondary procedure.As per the surgeons opinion, the introducer damaged the lens because the lens was a toric lens and thicker than normal.The recommended cartridge could have helped prior to the surgery to prevent the damage to the lens.
 
Additional Manufacturer Narrative
Additional information provided in h.3., h.6., and h.10.The lens was returned in a small specimen jar.Solution was dried on the lens.The optic was cut into four jagged portions.The portions had additional small cracked areas and splintering damage from the line of cut damage.One optic portion included a fully intact haptic.The other haptic was broken (possibly cut) in the distal area and not returned.The account indicated the use of a qualified associated cartridge and handpiece.A non-qualified viscoelastic was indicated.The root cause for the reported complaint may be related to a failure to follow the ifu (instructions for use).A non-qualified viscoelastic was indicated.The ifu instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.Company recommends using the qualified company delivery system or any other company qualified combination.The file indicated that the lens was left in the eye as the lower haptic was damaged but not broken.Updated information indicated that the lens was explanted days later on april 24, 2023.The lower portion of both haptics are undamaged, and the distal area of one haptic was broken or cut.Information was provided that indicated in the surgeon's opinion: "the introducer damaged the lens because the lens was a toric lens and thicker than normal.The recommended cartridge could have helped prior to the surgery to prevent the damage to the lens." however, a qualified company cartridge was indicated as the cartridge used in this event.The diopter of this lens is at the top of the qualified range for use in a company cartridge when used with a qualified viscoelastic and handpiece.The use of the non-qualified viscoelastic in the qualified cartridge is the most likely root cause for the reported damage.The optic damage is typical in appearance to damage created when removing a lens from the eye.A measurement of the returned lens' thickness overall could not be conducted due to the lens was cut into four jagged pieces with additional damage.Upon return, the explanted lens was found to be cut into four jagged portions.One optic portion contained a fully intact, undamaged haptic.Another optic portion contained a haptic that appeared to have been cut in the distal area, as only the gusset area of the haptic was attached to the optic.The removed haptic was not returned.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ VIVITY TORIC EXTENDED VISION IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key16972501
Report Number1119421-2023-00919
Device Sequence Number15063647
Product Code POE
UDI-Device Identifier00380652423380
UDI-Public00380652423380
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberDFT615
Device Lot Number15346901
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/24/2023
Supplement Date Received by Manufacturer07/18/2023
Initial Report FDA Received Date05/22/2023
Supplement Report FDA Received Date08/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/31/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III INJECTOR; MONARCH III CARTRIDGE D; OPTHEIS BIO 3%
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexMale